Alert archive / Illinois / River Flood Warnings in 2019
River Flood Warning 29, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Feb 23, 2019, 9:45 PM CST for Henry County, Illinois. It took effect at Feb 24, 2019, 12:00 AM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2019, 9:45 PM CST (03:45 UTC)
- In effect from
- Feb 24, 2019, 12:00 AM CST
- Expired
- Feb 24, 2019, 3:25 PM CST
- In force
- 15 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Henry County, IL
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Green River (IL) near Geneseo (GENI2).
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 16.5 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05447500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Feb 23, 6:55 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Feb 23, 6:55 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
655 PM CST Sat Feb 23 2019
.UPDATE...
Issued at 625 PM CST Sat Feb 23 2019
High moisture pooling in the warm sector ahead of the surface low
has been causing dense fog to develop. The most extensive coverage
of the dense fog currently is over northeast Missouri into west
central Illinois. Expecting the fog to lift northward and stay
just ahead of the surface low as it lifts to through Iowa
overnight. The dense fog advisory will be in place until 10Z,
however it is likely that the southern and western areas will see
improvement prior to that time.
&&
.SYNOPSIS...
Issued at 140 PM CST Sat Feb 23 2019
Record moisture transport into our are overnight resulted in a
widespread rainfall event of 0.75 to 1.25. That rain has resulted
in extensive field flooding, and rises on area creeks and rivers.
The intensifying low is now located in central Kansas, and is set
to move up over the CWA this evening. This next round will have
even more moisture than last night, which is mind boggling, but
will also be much more progressive in nature, thus rain amounts
will likely be lesser than last night. From a climate standpoint,
this will fall in the same calendar day, resulting in many
locations seeing record precipitation for the day, and possibly
flash flooding.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 140 PM CST Sat Feb 23 2019
Incredibly, though rains will be locally heavy, most of this
evening will not see high winds, but rather fog as a potential
hazard, as the low moves overhead. Our forecast is already very
complicated and do not plan on issuing a dense fog advisory, but
will focus on shorter term SPS for the fog. The rain event is
already underway, which may locally improve conditions at times,
but in the end, the main story for the evening remains focus on
flood threats, followed by wind overnight into Sunday. I have
increased confidence that some snow falls after midnight in the
northwest, which should be falling on freshly iced up wet fields.
Any snow falling on the frozen landscape will be capable of
blowing in the very strong winds. Winds are forecast to be
sustained 25 to 30, with gusts around 50 to 55 mph. Bufkit
sounding show around 40 to 45 kts at the top of the mixed layer
tomorrow morning when we see the strongest surge of winds. That
paints this as a high end advisory, one where we'll need to watch
for a possible upgrade to high wind warning.
Winds remain strong through 00z Sunday, and current products run
through 03Z, which still seems a good fit. The Winter weather
advisory will match this, but if the blowing snow threat
diminishes, or doesn't verify, we can always revert back to a wind
based headline.
Temperatures will continue to slowly rise this evening, as will
dewpoints. The low pressure should pass over DBQ between 03 and
06Z, and right after that, winds from west to east will greatly
increase. Temperatures will quickly crash to the lower 30s, and by
early morning, mid 20s west, to mid 30s east. By sunrise, falling
readings to upper teens west to upper 20s east will also serve as
the high temperature for Sunday, when steady or slightly falling
temperatures are expected in the strong winds. Wind chills, all
day will remain in the -5 to +5 range.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 140 PM CST Sat Feb 23 2019
Sunday night: Winds will be diminishing but temperatures will be
much colder, with lows in the single digits, maybe just below zero
in our far nw counties. Wind chills will be dipping to 10 below to
20 below along and north of Interstate 80, but a wind chill advisory
looks marginal at this time.
Monday through Thursday: Well below normal temperatures for much of
this upcoming week, with highs in the teens and 20s common. Lows
will drop into the single digits and teens. Low confidence at this
time concerning timing/intensity/track of upper level disturbances
in the nw flow. There doesn't appear to be any significant storm
system's to impact the dvn cwa, but can't rule out some minor
accumulations if an upper level disturbance can manage to come
across the area. Models suggest the bulk of the pcpn to stay north
or south of the cwa.
Friday into next weekend: The GFS remains the more aggressive model
depicting a strong upper level trough coming across the area, with
the potential for significant snow. However, the ECMWF does hint at
some snowfall developing in the cwa but then quickly moves off our
east as the surface low deepens well to our east. There is certainly
a phasing issue being this is a week away so the best approach is to
stay tuned. Following this system much colder arctic air returns
with 850 mb temperatures dipping to -20c to -25c into our area.
Haase
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 625 PM CST Sat Feb 23 2019
Messy weather for aviation concerns tonight. A strong storm system
is currently centered over eastern Kansas and will lift northeast
tonight. Overnight, dense fog will be observed at the terminals
along with rain and generally LIFR or IFR ceilings, while
scattered thunderstorms will be observed. Winds will follow later
tonight as the system moves through, first picking up from the
southwest and then to the northwest on the backside of the system.
The northwest winds will be quite strong through the day Sunday,
with sustained winds of 25 to 30kts, with gusts up to 50 kts at
times. Winds will begin to diminish by late afternoon Sunday, but
will still be high through the 00Z time. Visibilities and ceilings
also will be improving through the day on Sunday. There could be
periods of light snow, mainly through Sunday morning. In these
snow showers, visibilities will drop due to the strong winds.
&&
.HYDROLOGY...
Issued at 1114 AM CST Sat Feb 23 2019
Confidence has increased to upgrade the following locations from a
Flood Watch to a Flood Warning due to recent rainfall:
Wapsipinicon River near De Witt, English River at Kalona, and the
Skunk River at Augusta, Rock River near Joslin, and the Rock
River at Moline. 24-hr rainfall amounts between three quarters of
an inch to one and a quarter inch has fallen across much of
southeast Iowa and portions of northwest Illinois. Additional
rainfall is forecast Saturday afternoon between a half inch to
three quarters of an inch, and when combined with snowmelt and
runoff, will result in forecast rises on rivers.
With river levels already running higher than normal, flooding is
again possible through the weekend due to runoff or break up ice
jams. Much of the water in the soil will freeze Sunday afternoon
and evening which will slow the runoff going into rivers. This
may impact rises on rivers and later river forecasts.
A Flood Warning has been issued for the Mississippi River at Gregory
Landing due to an ice jam downstream and recent rainfall. If the
ice jam were to break free as result of increased flow, the stages
would likely drop despite the rising flow on the river to a lower
crest than what is currently forecast.
Moderate flood stage is forecast for the Wapsipinicon River near
De Witt, Rock River near Joslin, and the Rock River at Moline.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Dense Fog Advisory until 4 AM CST Sunday for Cedar-Clinton-
Delaware-Des Moines-Dubuque-Henry IA-Iowa-Jackson-Jefferson-
Johnson-Jones-Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van
Buren-Washington.
Flash Flood Watch until midnight CST tonight for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
Wind Advisory from midnight tonight to 9 PM CST Sunday for Cedar-
Clinton-Des Moines-Dubuque-Henry IA-Iowa-Jackson-Jefferson-
Johnson-Jones-Keokuk-Lee-Louisa-Muscatine-Scott-Van Buren-
Washington.
Winter Weather Advisory from midnight tonight to 9 PM CST Sunday
for Benton-Buchanan-Delaware-Linn.
IL...Dense Fog Advisory until 4 AM CST Sunday for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
Flash Flood Watch until midnight CST tonight for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
Wind Advisory from midnight tonight to 9 PM CST Sunday for
Hancock-Henderson-McDonough-Mercer-Rock Island-Warren.
Wind Advisory from 3 AM to 9 PM CST Sunday for Bureau-Carroll-
Henry IL-Jo Daviess-Putnam-Stephenson-Whiteside.
MO...Dense Fog Advisory until 4 AM CST Sunday for Clark-Scotland.
Flash Flood Watch until midnight CST tonight for Clark-Scotland.
Wind Advisory from midnight tonight to 9 PM CST Sunday for Clark-
Scotland.
&&
UPDATE...Brooks
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Haase
AVIATION...Brooks
HYDROLOGY...GrossHazardous weather outlook, Feb 23, 7:18 AM CST, 14 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 718 AM CST Sat Feb 23 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 718 AM CST Sat Feb 23 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A Winter Weather Advisory remains in effect for areas along and north of Highway 30 through 10 AM for freezing rain and some sleet. Ice accumulations up to around two tenths of an inch are expected. A Wind Advisory is in effect for the entire area from late tonight after Midnight, through Sunday evening. A Flash Flood Watch has been issued for the entire area today through this evening. Rounds of moderate to locally heavy rain will move across the area today through this evening. By this evening, much of the area may have received rainfall amounts generally of a half inch, up to two inches. This kind of rainfall combined with some snow melt will produce the threat for flash flooding and general flooding. Otherwise ponding of water on roads and drainage ditches is likely. Urban and small stream flooding may also occur as the day progresses. Isolated to scattered thunderstorms are possible from roughly 2 PM to 8 PM. There is a marginal risk for severe storms this afternoon across far southeastern Iowa into west central Illinois. Hail and damaging winds would be the primary threats from any strong to severe storm that may develop. Any storm will also be able to produce locally heavy downpours and add to the flash flood potential. Saturday night, the rain is expected to change to snow from west to east before ending. Snowfall amounts of 1 to 3 inches will be possible by Sunday morning mainly northwest of a Cedar Rapids to Manchester Iowa line. Areas to the east and south of those areas, down to Interstate 80 will get less than an inch of snow. Very strong west to northwest winds will develop late tonight through Sunday. Sustained winds of 25 to 35 mph are expected with gusts up to 50 mph. Higher gusts over 55 MPH may occur during a couple of hours either side of daybreak Sunday morning. The high winds may cause blowing and drifting snow in the areas that get a few inches. Also, the strong winds combined with still falling snow will produce significantly reduced visibility or even near blizzard conditions in rural areas. Run-off from all the rain, as well as snow melt may lead to considerable rises and possible flooding along area rivers. Breakup ice jams will also be a concern. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Very strong winds of 25 to 30 MPH and gusts to 50 MPH will continue Sunday through Sunday evening. Higher gusts will be possible in the morning. A Wind Advisory is in effect through Sunday evening. Wind chills may approach 20 below zero by Monday morning along the Highway 20 corridor. .SPOTTER INFORMATION STATEMENT... There is a low chance that spotter activation will be needed this afternoon. Reports of significant ice accumulations or flooding will be appreciated today. 12
In the hours before
Special weather statement, Feb 23, 6:31 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
631 PM CST SAT FEB 23 2019
ILC011-073-240100-
Henry-Bureau-
631 PM CST SAT FEB 23 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENRY AND WESTERN
BUREAU COUNTIES UNTIL 700 PM CST...
At 631 PM CST, a strong thunderstorm was located over La Fayette, or
7 miles south of Kewanee, moving northeast at 60 mph.
Nickel size hail is possible with this storm.
Minor flooding of area creeks and streams is possible.
Locations impacted include...
Kewanee, Princeton, Walnut, Wyanet, Sheffield, Buda, Neponset,
Manlius, Mineral, Dover, New Bedford, Providence, Kasbeer, Kewanee
Municipal Airport, Normandy, Johnson-Sauk Trail State Park and Bureau
County Fairgrounds.
This includes Interstate 80 in Illinois between mile markers 36 and
57.
Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4123 8965 4123 8987 4115 8987 4115 9001
4158 8976 4159 8961 4149 8933
TIME...MOT...LOC 0031Z 206DEG 52KT 4114 8995
GibbsSpecial weather statement, Feb 23, 6:45 PM CST, 3 hours before
Special Weather Statement
National Weather Service Quad Cities IA/IL
645 PM CST SAT FEB 23 2019
ILC161-IAC163-240215-
Rock Island-Scott-
645 PM CST SAT FEB 23 2019
...MINOR FLOODING FROM THUNDERSTORMS WILL AFFECT EASTERN ROCK ISLAND
AND SCOTT COUNTIES UNTIL 815 PM CST...
At 644 PM CST, radar indicated a thunderstorm with heavy rain was
located over Moline, moving north at 20 mph.
Minor flooding of area creeks and streams is possible.
Minor flooding of streets and creeks in urban areas is possible.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 287 and 306.
Interstate 80 in Illinois between mile markers 1 and 5.
Interstate 74 in Illinois between mile markers 1 and 7.
Interstate 88 between mile markers 1 and 3.
Interstate 280 between mile markers 1 and 18.
Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.
LAT...LON 4152 9027 4151 9036 4148 9038 4146 9043
4133 9044 4133 9075 4171 9074 4177 9052
4175 9042 4174 9043 4174 9041 4173 9041
4174 9038 4171 9025
TIME...MOT...LOC 0044Z 187DEG 16KT 4151 9052
GibbsSpecial weather statement, Feb 23, 7:31 PM CST, 2 hours 14 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 731 PM CST SAT FEB 23 2019 ILC015-085-177-IAC045-097-163-240330- Jo Daviess-Carroll-Stephenson-Jackson-Scott-Clinton- 731 PM CST SAT FEB 23 2019 ...FLOODING FROM THUNDERSTORMS WILL AFFECT JO DAVIESS... NORTHWESTERN CARROLL...NORTHWESTERN STEPHENSON...SOUTHEASTERN JACKSON...NORTHEASTERN SCOTT AND EASTERN CLINTON COUNTIES UNTIL 930 PM CST... At 730 PM CST, radar indicated heavy rain was falling across the area. This heavy rain across already saturated soils could lead to flooding. Minor flooding of area creeks and streams is possible. Locations impacted include... Clinton, DeWitt, Camanche, Savanna, Stockton, Warren, Preston, Hanover, Elizabeth, Woodbine, Sabula, Miles, Charlotte, Scales Mound, Apple River, McCausland, Low Moor, Nora, Andover and Spragueville. Minor flooding is possible. If you are driving and encounter a flooded roadway, Turn around, don't drown. Most flood deaths occur in vehicles. LAT...LON 4171 9033 4179 9058 4251 9026 4251 8987 TIME...MOT...LOC 0130Z 030DEG 1KT 4200 9035 Gibbs
Special weather statement, Feb 23, 7:34 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
734 PM CST SAT FEB 23 2019
ILC011-073-240300-
Henry-Bureau-
734 PM CST SAT FEB 23 2019
...A THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT SOUTHEASTERN HENRY
AND WESTERN BUREAU COUNTIES UNTIL 900 PM CST...
At 733 PM CST, Doppler radar indicated heavy rain was falling across
the area. This heavy rain along with already saturated soils could
lead to flooding.
Minor flooding of area creeks and streams is possible.
This includes Interstate 80 in Illinois between mile markers 35 and
52.
Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.
LAT...LON 4123 8966 4123 8987 4115 8987 4115 9001
4159 8979 4158 8942
TIME...MOT...LOC 0133Z 215DEG 11KT 4124 8984
GibbsLocal storm report, Feb 23, 8:41 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HEAVY RAIN 1 WNW MORRISON 41.81N 89.98W
02/23/2019 M1.65 INCH WHITESIDE IL TRAINED SPOTTER
TOTAL SO FAR.
0406 PM HEAVY RAIN 2 WSW INDUSTRY 40.32N 90.64W
02/23/2019 M0.70 INCH MCDONOUGH IL TRAINED SPOTTER
GRINDSTONE CREEK IS BANKFULL.
&&Local storm report, Feb 23, 9:21 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HEAVY RAIN BELLE PLAINE 41.90N 92.28W
02/23/2019 E1.10 INCH BENTON IA TRAINED SPOTTER
RAIN TOTAL. SAW SOME SNOWFLAKES NOW.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 6:21 PM CST | Dense Fog Advisory | DVN | Cedar, Clinton, Delaware, Des Moines, Dubuque, Henry and 13 more | 5 hr |
| Feb 23, 6:45 PM CST | Special Weather Statement | DVN | Scott | 90 min |
| Feb 23, 7:28 PM CST | River Flood Warning | DVN | Johnson, Louisa, Washington | 3 days |
| Feb 23, 9:46 PM CST | High Wind Warning | DVN | Cedar, Clinton, Des Moines, Dubuque, Jackson, Johnson and 4 more | 23 hr |
| Feb 24, 9:57 AM CST | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 45 hr |
| Feb 24, 3:45 PM CST | River Flood Warning | DVN | Keokuk | 31 hr |
| Feb 23, 6:31 PM CST | Special Weather Statement | DVN | Bureau | 29 min |
| Feb 23, 6:36 PM CST | Severe Thunderstorm Warning | DVN | Bureau, Henry | 39 min |
| Feb 23, 7:31 PM CST | Special Weather Statement | DVN | Jo Daviess | 119 min |
| Feb 23, 7:34 PM CST | Special Weather Statement | DVN | Bureau | 86 min |
| Feb 24, 3:13 PM CST | Areal Flood Warning | DVN | Whiteside | 4 days |
Nearby
River Flood Warnings in Illinois, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.